Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Medication needed?
Apr 17, 2010

Hi Dr. Holodniy,

I just received my lab results today with a viral load of 70,000 and CD count of 926. My doctor informed me that my neutrophil levels decreased below 1 (if I recall to 0.7) and that he wanted to start me on Atripla as a result. He stated that my neutrophil levels have always been on the lower end of the normal range and with this set of results, they dipped lower than where he would like to see them. I'm not sure if I want to start on Atripla, however will if it means better overall neutrophil levels. Do you think medication start is necessary at this point? Thank you.

Response from Dr. Holodniy

HIV infection is not usually associated with low neutrophil counts, although many medications (including HIV meds) or other medical conditions could be causing this. Given where your current CD4 count is, it is unlikely that some of the more serious opportunistic infections associated with HIV could be causing this in you. That neutrophil count is getting to the level where other kinds of infection could start developing in you. Sometimes a bone marrow biopsy is indicated to sort out why you might not be making sufficient neutrophils. If you start HIV meds and the neutrophil count normalizes then you could say that HIV was associated with this. On the other hand, if you start HIV meds and your viral load is under control and your neutrophils don't increase, then something else is going on.



Previous
Blood work concerns
Next
Eczema

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement